[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 19, 1982

Reye's syndrome—aspirin link: a bit stronger

JAMA. 1982;247(11):1534-1539. doi:10.1001/jama.1982.03320360004002

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

An advisory issued five weeks ago by the Centers for Disease Control (CDC) in Atlanta warned that the use of salicylate-containing products to treat fevers in children with varicella or influenza should be avoided if possible. The advisory was based on a statistical association between the administration of salicylates to children with either of these illnesses and the subsequent occurrence of Reye's syndrome.

The reaction was immediate, both in terms of press coverage by national media and questions from perplexed parents who have come to rely on these over-the-counter agents to reduce fevers in children. A third reaction was a charge of drug-company influence on the CDC; that allegation came from Sidney Wolfe, MD, director of the Ralph Naderaffiliated Health Research Group, Washington, DC.

The episode illustrated well the problems that can arise when important medical decisions are made on the basis of insufficient scientific evidence. Said the CDC report,

×